×

zbMATH — the first resource for mathematics

Mesh-free radial basis function network methods with domain decomposition for approximation of functions and numerical solution of Poisson’s equations. (English) Zbl 0996.65131
Summary: This paper presents the combination of new mesh-free radial basis function network (RBFN) methods and domain decomposition (DD) technique for approximating functions and solving Poisson’s equations. The RBFN method allows numerical approximation of functions and solution of partial differential equations (PDEs) without the need for a traditional ‘finite element’-type (FE) mesh while the combined RBFN-DD approach facilitates coarse-grained parallelization of large problems. Effect of RBFN parameters on the quality of approximation of function and its derivatives is investigated and compared with the case of single domain. In solving Poisson’s equations, an iterative procedure is employed to update unknown boundary conditions at interfaces. At each iteration, the interface boundary conditions are first estimated by using boundary integral equations (BIEs) and subdomain problems are then solved by using the RBFN method. Volume integrals in standard integral equation representation (IE), which usually require volume discretisation, are completely eliminated in order to preserve the mesh-free nature of RBFN methods. The numerical examples show that RBFN methods in conjunction with DD technique achieve not only a reduction of memory requirement but also a high accuracy of the solution.

MSC:
65N38 Boundary element methods for boundary value problems involving PDEs
65N55 Multigrid methods; domain decomposition for boundary value problems involving PDEs
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Haykin, S., Neural networks: a comprehensive foundation, (1999), Prentice-Hall New Jersey · Zbl 0934.68076
[2] Dissanayake, M.W.M.G.; Phan-Thien, N., Neural-network-based approximation for solving partial differential equations, Commun numerical meth engng, 10, 195-201, (1994) · Zbl 0802.65102
[3] Takeuchi, J.; Kosugi, Y., Neural network representation of finite element method, Neural networks, 7, 2, 389-395, (1994)
[4] Kansa, E.J., Multiquadrics — a scattered data approximation scheme with applications to computational fluid-dynamics-I. surface approximations and partial derivative estimates, Computers math applic, 19, 8/9, 127-145, (1990) · Zbl 0692.76003
[5] Kansa, E.J., Multiquadrics — a scattered data approximation scheme with applications to computational fluid-dynamics-II. solutions to parabolic, hyperbolic and elliptic partial differential equations, Computers math applic, 19, 8/9, 147-161, (1990) · Zbl 0850.76048
[6] Dubal, M.R., Domain decomposition and local refinement for multiquadric approximations I: second-order equations in one-dimension, J appl sci computation, 1, 1, 146-171, (1994)
[7] Sharan, M.; Kansa, E.J.; Gupta, S., Application of the multiquadric method for numerical solution of elliptic partial differential equations, J appl sci computation, 84, 275-302, (1997) · Zbl 0883.65083
[8] Zerroukat, M.; Power, H.; Chen, C.S., A numerical method for heat transfer problems using collocation and radial basis functions, Int J numerical meth engng, 42, 1263-1278, (1998) · Zbl 0907.65095
[9] Mai-Duy N, Tran-Cong T. Approximation of function and its derivatives using radial basis function networks. Submitted for publication. · Zbl 1024.65012
[10] Mai-Duy, N.; Tran-Cong, T., Numerical solution of differential equations using multiquadric radial basis function networks, Neural networks, 14, 185-199, (2001)
[11] Mai-Duy, N.; Tran-Cong, T., Numerical solution of navier – stokes equations using multiquadric radial basis function networks, Int J numerical meth fluids, 37, 65-86, (2001) · Zbl 1047.76101
[12] Funaro, D.; Quarteroni, A.; Zanolli, P., An iterative procedure with interface relaxation for domain decomposition methods, SIAM J numerical anal, 25, 6, 1213-1236, (1988) · Zbl 0678.65082
[13] Marini, L.D.; Quarteroni, A., An iterative procedure for domain decomposition methods: a finite element approach, (), 129-143 · Zbl 0662.65096
[14] Lions, P.L., On the Schwarz alternating method III: a variant for nonoverlapping subdomains, (), 202-223
[15] Yang, D., A parallel iterative nonoverlapping domain decomposition procedure for elliptic problems, SIAM J numerical anal, 16, 75-91, (1996) · Zbl 0861.65104
[16] Mai-Duy, N.; Nguyen-Hong, P.; Tran-Cong, T., A fast convergent iterative boundary element method on PVM cluster, Engng anal boundary elem, 22, 307-318, (1998) · Zbl 0973.74650
[17] Powell, M.J.D., Radial basis function approximations to polynomial, (), 223-241
[18] Chakravarthy, S.V.; Ghosh, J., Function emulation using radial basis function networks, Neural networks, 10, 459-478, (1997)
[19] Brebbia, C.A.; Telles, J.C.F.; Wrobel, L.C., Boundary element techniques: theory and applications in engineering, (1984), Springer Berlin · Zbl 0556.73086
[20] Banerjee, P.K.; Butterfield, R., Boundary element methods in engineering sciences, (1981), McGraw-Hill London · Zbl 0499.73070
[21] Partridge, P.W.; Brebbia, C.A.; Wrobel, L.C., The dual reciprocity boundary element method, (1992), Computational Mechanics Publications Southampton · Zbl 0758.65071
[22] Nowak, A.J.; Neves, A.C., The multiple reciprocity boundary element method, (1994), Computational Mechanics Publications Southampton · Zbl 0868.73006
[23] Kutt, H.R., On the numerical evaluation of finite part integrals involving an algebraic singularity (report WISK 179), (1975), National Research Institute for Mathematical Sciences Pretoria · Zbl 0327.65026
[24] Kutt, H.R., Quadrature formulae for finite part integrals (report WISK 178), (1975), The National Research Institute for Mathematical Sciences Pretoria · Zbl 0327.65027
[25] Chen, J.T.; Hong, H.K.; Chyuan, S.W., Boundary element analysis and design in seepage problems using dual integral formulation, Finite elem anal des, 17, 1-20, (1994) · Zbl 0825.76468
[26] Chen, G.; Zhou, J., Boundary element method, (1992), Academic Press London
[27] Guiggiani, M., Formulation and numerical treatment of boundary integral equations with hypersingular kernels, (), 85-124
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.